Although poop that’s certain unusual colors may suggest a possible health issue, poop that’s orange generally indicates a temporary and harmless color change. Still, if this happens to you, you may find yourself asking, why is my poop orange? Usually, orange stool is caused by eating certain food additives or foods. Once eliminated from your system, your poop returns to a normal color.
The usual cause of orange poop is eating orange food. Beta carotene is a compound found in certain foods that makes them orange. It can also make your poop orange when you eat those foods. Beta carotene belongs to a class of compounds known as carotenoids. Carotenoids can be red, yellow, or orange and are present in many kinds of fruits, vegetables, oils, and grains. Foods that contain a high amount of beta carotene include:
- Sweet potatoes
- Winter squash
- Some herbs (cilantro and fresh thyme)
- Some leafy green veggies (kale and spinach)
- Turnip greens
Synthetic varieties of beta carotene may also be found in supplements. Consuming supplements containing beta carotene may result in orange poop. Furthermore, food dyes, including those that are utilized to make orange-colored candies, popsicles, or orange soda may also change the color of your stool to orange.
Certain medicines (for instance, rifampin) may cause light-colored or orange stool. Similarly, medicines that contain aluminum hydroxide (for instance, antacids) may produce gray or orange poop in some individuals.
Digestive issues, both serious and minor, may produce changes in the color of your stool. Stool is usually brown due to the interaction of bile with enzymes present in the stool. Bile is a liquid secreted by your liver to aid digestion of food. If you pass orange poop, it may imply that either the stool isn’t absorbing enough bile or isn’t exposed to bile at all. The color of bile is yellowish-green and its reaction with the enzymes present in your stool makes it brown. Here’s what can cause either of these issues:
- The stool isn’t absorbing enough bile: The reason for this may be that the poop is moving too quickly through your digestive tract. This quick transit of stool may occur due to a wide variety of conditions including diarrhea, short bowel syndrome (SBS), or irritable bowel syndrome (IBS).
- There isn’t enough bile in stool: It may be that your body isn’t making enough bile or that there is a blockage of the bile ducts. Bile moves from your liver (which secretes it) to your gallbladder (which stores it) to your small intestines, where it comes in contact with your stool. A blockage in your bile ducts may occur due to gallstones, cysts, tumors, or inflammation.
Treating orange poop depends on its cause. As already discussed, orange-colored stool isn’t necessarily due to any serious illness; however, it’s a good idea to monitor it. If you have any concerns, consult a doctor for medical advice.
If you notice that the color of your stool has suddenly become orange, make a mental list of the food you’ve eaten during the previous day. If the color of your stool is orange due to eating a large number of orange foods and drinks, cutting back on these foods or removing them from your diet will resolve the situation.
Orange-colored stool isn’t necessarily due to any serious illness; however, it’s a good idea to monitor it. If you have any concerns, consult a doctor for medical advice.
Generally, the effect of an excessive quantity of beta carotene present in the foods on your stool is temporary, so the color of the stool will return to normal without any treatment in most cases. Some people are sensitive to certain kinds of artificial dyes; for them, limiting their consumption of beverages and foods containing these dyes may prove to be beneficial.
If the change in color of the stool is due to medication, then talk to your physician about it. They may provide you the option of alternative drugs. If orange poop is caused by taking antibiotics that aren’t causing any other adverse effects, complete the full course of the drug. The stool will return to normal once your body flushes out the antibiotic.
If the color of the stool doesn’t become normal despite making the above-mentioned changes, it may indicate an underlying medical problem. In such cases, you should visit your doctor for evaluation and diagnosis. They may do blood tests and stool analysis.
In most cases, orange poop isn’t a serious problem and doesn’t require medical treatment. But, certain colors of stool may warrant a visit to your physician. For instance, black stool may be due to bleeding in your stomach. Similarly, red stool may indicate that there is bleeding in your lower gut, such as from the rectum or large intestine. White-colored stool may indicate obstruction of the bile ducts.
You may experience orange poop after taking certain medicines such as the antibiotic rifampin. If the orange-colored stool is the only adverse effect of the medicine, it’s not necessary to go to a doctor. However, if you develop other symptoms (stomach pain, dizziness, or blood in stool or urine) visit your physician immediately.
If you repeatedly get orange poop, you should consult a physician as there may be a possibility of some other reason for its occurrence that may need attention.
If orange poop is present continuously for two weeks, then you should visit your doctor. Moreover, if you are getting an orange-colored stool along with diarrhea for longer than two to three days, see your doctor. Prolonged loose stool increases your risk of dehydration and may indicate a more serious medical problem.
If you repeatedly get orange poop, you should consult a physician as there may be a possibility of some other reason for its occurrence that may need attention. Moreover, when you can’t trace orange poop back to yellow or orange foods, supplements, or an antacid, or if you have other symptoms including constipation, weakness, diarrhea, or dizziness, consult your physician.
Your physician may do stool and blood tests. They may also perform a CT scan in case they suspect a blocked bile duct or a problem with the gallbladder.
Orange poop may occur due to a wide variety of reasons. It may occur due to eating orange foods (carrots, winter squash, etc.) or consuming foods and beverages containing artificial yellow or orange colored-dyes. Certain medicines (antacids and rifampin) may also cause orange-colored stools. When something you’ve consumed is the cause of orange poop, the color of the stool returns to normal after you remove the food, beverage, or medication from your diet. However, if there are any other symptoms such as stomach pain, constipation, diarrhea, weakness, or dizziness, consult your physician.